Pacific Journal of Mathematics

Zero divisors and group von Neumann algebras.

P. A. Linnell

Article information

Pacific J. Math., Volume 149, Number 2 (1991), 349-363.

First available in Project Euclid: 8 December 2004

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 22D15: Group algebras of locally compact groups
Secondary: 15A30: Algebraic systems of matrices [See also 16S50, 20Gxx, 20Hxx] 16E50: von Neumann regular rings and generalizations 20C07: Group rings of infinite groups and their modules [See also 16S34] 22D25: $C^*$-algebras and $W^*$-algebras in relation to group representations [See also 46Lxx] 46L10: General theory of von Neumann algebras


Linnell, P. A. Zero divisors and group von Neumann algebras. Pacific J. Math. 149 (1991), no. 2, 349--363.

Export citation


  • [1] W. Arveson, An Invitation to C*-Algebra, Graduate Texts in Math., no. 3, Springer-Verlag, Berlin-New York, 1976.
  • [2] S.K. Berberian, Baer *-rings, Grundlehren, Band 195, Springer-Verlag, Berlin- New York, 1972.
  • [3] S.K. Berberian, The maximal ring of quotients of a finite vonNeumann algebra, Rocky Mountain J.Math., 12 (1982), 149-164.
  • [4] J. Cheeger and M. Gromov, Li-cohomologyandgroupcohomology, Topology, 25 (1986), 189-215.
  • [5] C.Chou, Elementary amenablegroups,Illinois J.Math., 24 (1980), 396-407.
  • [6] J. M. Cohen, Von Neumann dimension and the homology of coveringspaces, Quart. J. Math. Oxford, 30 (1979), 133-142.
  • [7] J. Dixmier, Von Neumann Algebras, North-Holland, Amsterdam-New York, 1981.
  • [8] K. R. Goodearl, Ring Theory: Nonsingular Rings and Modules, MarcelDekker, New York, 1976.
  • [9] J. A. Hillman,Elementary amenable groups and A-manifolds with Euler char- acteristic 0, J. Austral. Math. Soc, to appear.
  • [10] J. A. Hillman and P. A. Linnell, Elementary amenable groups of finite Hirsch length are locally-finite by virtually solvable,J. Austral. Math. Soc, to appear.
  • [11] N. Jacobson, The Theory of Rings, Math. Surveys vol. II, Amer. Math. Soc, Providence, R.I., 1943.
  • [12] N. Jacobson, Lectures in Abstract Algebra II Linear Algebra, Graduate Texts in Math., no. 31, Springer-Verlag, Berlin-New York, 1975.
  • [13] P. H. Kropholler, P. A. Linnell and J. A. Moody, Applications of a new K- theoretic theorem to soluble group rings, Proc Amer. Math. Soc, 104 (1988), 675-684.
  • [14] P.A. Linnell, On accessibilityof groups,J. PureAppl. Algebra, 30 (1983), 39-46.
  • [15] J. C. McConnelland J. C. Robson, Noncommutative Noetherian Rings, Wiley- Interscience, New York, 1987.
  • [16] J. A. Moody,Brauer induction for Go of certain infinite groups,J. Algebra, 122 (1989), 1-14.
  • [17] M. A. Naimark, Normed Algebras, Wolters-NoordhoF Publishing,Groningen, 1972.
  • [18] D. S. Passman, Group Rings, CrossedProducts and Galois Theory, CBMSRe- gional Conf. Ser. in Math., no. 64, Amer. Math. Soc, Providence,R. I., 1986.
  • [19] S. Rosset, The Goldie rank of virtually polycyclic groups, The Brauer Group, LNM 844, Springer-Verlag, Berlin-New York, 1981, pp. 35-45.
  • [20] S. Rosset,A vanishing theorem for Euler characteristics, Math. Z., 185 (1984), 211- 215.
  • [21] M. K. Smith, Central zero divisors in group algebras,Proc. Amer. Math. Soc, 91(1984), 529-531.